Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Integer sets with distinct subset-sums


Author: W. F. Lunnon
Journal: Math. Comp. 50 (1988), 297-320
MSC: Primary 11B13; Secondary 94A60
MathSciNet review: 917837
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In Section 1 we introduce the problem of finding minimal-height sets of n natural numbers with distinct subset-sums (SSD), and in Section 2 review the well-known Conway-Guy sequence u, conjectured to yield a minimal SSD set for every n. We go on (Section 3) to prove that u certainly cannot be improved upon by any "greedy" sequence, to verify numerically (Section 4) that it does yield SSD sets for $ n < 80$, and (Section 5) by direct search to show that these are minimal for $ n \leqslant 8$. There is a brief interlude (Section 6) on the problem of decoding the subset from its sum. In Section 7 generalizations of u are constructed which are asymptotically smaller: Defining the Limit Ratio of a sequence w to be $ \alpha = {\lim _{n \to \infty }}{w_n}/{2^{n - 1}}$, the Atkinson-Negro-Santoro sequence v (known to give SSD sets) has $ \alpha = 0.6334$, Conway-Guy (conjectured to) has $ \alpha = 0.4703$, and our best generalization has $ \alpha = 0.4419$. We also (Section 8) discuss when such sequences have the same $ \alpha $, and (Section 9) how $ \alpha $ may efficiently be computed to high accuracy.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11B13, 94A60

Retrieve articles in all journals with MSC: 11B13, 94A60


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1988-0917837-5
PII: S 0025-5718(1988)0917837-5
Keywords: SSD, Conway-Guy, Knapsack problem, backtrack search, divide-and-conquer, Richardson extrapolation, MACSYMA, MDCF
Article copyright: © Copyright 1988 American Mathematical Society